Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2016, 5:44 PM CDT for Dawson County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 5:44 PM CDT (22:44 UTC)
- Expired
- May 8, 2016, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dawson County, NE
The radar
The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
317
WUUS53 KGID 082244
SVRGID
NEC047-082330-
/O.NEW.KGID.SV.W.0043.160508T2244Z-160508T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 630 PM CDT
* AT 544 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COZAD...OR 18
MILES NORTHWEST OF LEXINGTON...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COZAD AND GOTHENBURG.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 214 AND 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4105 10012 4105 9982 4085 9991 4088 10015
TIME...MOT...LOC 2244Z 194DEG 15KT 4096 10001
HAIL...1.25IN
WIND...60MPH
$$
HEINLEIN1 follow-up statement
850
WWUS53 KGID 082258
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT SUN MAY 8 2016
NEC047-082330-
/O.CON.KGID.SV.W.0043.000000T0000Z-160508T2330Z/
DAWSON NE-
558 PM CDT SUN MAY 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN DAWSON COUNTY...
AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
COZAD...OR 20 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT 20
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN DAWSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4105 10012 4105 9982 4091 9990 4095 10014
TIME...MOT...LOC 2258Z 206DEG 18KT 4103 9995
HAIL...1.50IN
WIND...60MPH
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:48 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 8, 3:48 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 348 PM CDT SUN MAY 8 2016 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 320 PM CDT SUN MAY 8 2016 SURFACE ANALYSIS SHOWS THE SURFACE LOW IN WESTERN KANSAS WITH A WARM FRONT EXTENDING TO THE EAST ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON. NORTH OF THE FRONT WINDS ARE FROM THE EAST AND TO THE SOUTH OF THE FRONT WINDS ARE FROM THE SOUTH. SATELLITE IS STARTING TO SHOW A FEW CUMULUS STARTING TO DEVELOP. THE UPPER LOW IN THE NORTHERN HIGH PLAINS SENDS THE FIRST UPPER WAVE INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE FRONT ACROSS NORTH CENTRAL KANSAS IS EXPECTED TO LIFT TO THE NORTH DURING THE EVENING. EXPECT THUNDERSTORMS TO DEVELOP IN THE VICINITY OF THE FRONT THIS AFTERNOON AND SPREAD ACROSS THE AREA DURING THE REST OF THE AFTERNOON AND EVENING. THE MUCAPE IS OVER 3000 J/KG THIS AFTERNOON AND INTO THE EVENING HOURS WITH BULK SHEAR OF 40 TO 50KTS. EXPECT THERE TO BE LARGE HAIL AND STRONG WINDS AS THE MAIN THREAT...BUT WITH THE FRONT LIFTING THROUGH THE SOUTHERN PART OF THE FORECAST AREA...THERE COULD BE ISOLATED TORNADOES AS WELL. THE TIMING OF THE STORMS HAS BEEN FAIRLY CONSISTENT WITH THE SHORT TERM MODELS THAT IT WILL BE LATE THIS AFTERNOON. THE MUCAPE DIMINISHES FAIRLY QUICKLY THIS EVENING AND EVEN THOUGH SOME THUNDERSTORMS WILL REMAIN INTO THE OVERNIGHT HOURS...THE SEVERE THREAT SHOULD END BY MIDNIGHT. THE BEST CHANCES OVERNIGHT WILL BE IN THE NORTHERN PART OF THE FORECAST AREA. THE UPPER LEVEL LOW MOVES TO THE EAST ACROSS SOUTH DAKOTA ON MONDAY.THERE COULD BE A FEW LINGERING THUNDERSTORMS MONDAY MORNING. THE NEXT WAVE FROM THE LOW MOVES INTO THE AREA MONDAY AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS AS THIS WAVE MOVES THROUGH. THE MUCAPE IS OVER 4000 J/KG MONDAY AFTERNOON...BUT THE BULK SHEAR IS ONLY AROUND 20 KTS. A FEW OF THE STORMS COULD BE STRONG TO SEVERE...BUT THAT WOULD BE MAINLY TO THE EAST OF HIGHWAY 281. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 346 PM CDT SUN MAY 8 2016 OVERVIEW...THERE IS A PRETTY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY EVENING/TUESDAY NIGHT...AND A FEW OF THESE REMAINING SHOWERS MAY LINGER INTO WEDNESDAY MORNING. THURSDAY AND FRIDAY WILL LIKELY BE DRY. WE WILL CARRY SOME LOW END CHANCES OF RAIN SHOWERS FOR NEXT WEEKEND. AT THIS POINT AM NOT VERY IMPRESSED WITH NEXT WEEKENDS RAIN CHANCES AND ODDS ARE CURRENTLY BETTER THAT WE WILL BE DRY...BUT WORTH KEEPING AN EYE ON. TUESDAY COULD BE THE WARMEST DAY WITH HIGHS IN THE 70S...WHILE WEDNESDAY THROUGH FRIDAY WILL SEE HIGHS FROM THE UPPER 60S TO LOWER 70S. WE DO EXPECT A COOL DOWN BY NEXT WEEKEND WITH HIGHS ONLY IN THE 60S AND CAN NOT RULE OUT SOME 50 DEGREE HIGHS IN SOME SPOTS BY SUNDAY. MONDAY NIGHT...MOST OF ANY THUNDERSTORMS FROM MONDAY AFTERNOON SHOULD QUICKLY SLIDE EAST OUT OF OUR FORECAST AREA BEFORE MIDNIGHT. GIVEN INSTABILITY AND SHEAR PROFILE CAN NOT RULE OUT A FEW SEVERE STORMS...BUT THE BETTER CHANCE FOR SEVERE STORMS WILL BE MONDAY AFTERNOON. TUESDAY...THE NEXT UPPER LOW WILL BE TRACKING EAST ACROSS THE NORTHERN PLAINS. THIS WILL SEND A COLD FRONT SOUTHEAST ACROSS NEBRASKA THROUGH THE DAY AND COULD HELP TO INITIATE THUNDERSTORMS BY LATE TUESDAY AFTERNOON OR EVENING. THUNDERSTORM CHANCES WILL CONTINUE TO INCREASE INTO TUESDAY NIGHT AS THE FORCING FROM THE UPPER TROUGH MOVE IN. THERE IS ENOUGH INSTABILITY EARLY ON IN THE AFTERNOON AND EVENING TO GET A FEW STRONGER STORMS AND CAN NOT RULE OUT AN ISOLATED SEVERE STORM. RAINFALL COULD BE RATHER WIDESPREAD WITH SOME HIGHER AMOUNTS OVER 1 INCH CERTAINLY POSSIBLE. WEDNESDAY...INSTABILITY IS LARGELY USED UP BY WEDNESDAY MORNING AND WILL JUST CALL FOR PRIMARILY RAIN AS THE SYSTEM EXITS OUR EASTERN FORECAST AREA. IT WILL BE A LITTLE COOLER BEHIND DEPARTING SYSTEM WITH HIGHS IN THE 60S. THURSDAY AND FRIDAY...A GOOD CHANCE OF BEING DRY BETWEEN SYSTEMS WITH HIGHS IN THE UPPER 60S AND LOWER 70S. SATURDAY AND SUNDAY...AN UPPER SYSTEM WILL TRACK ACROSS THE GREAT LAKES AND COOLER AIR WILL SPILL DOWN OUT OF CANADA INTO THE PLAINS. HIGHS COULD FALL INTO THE UPPER 50S AND 60S. THERE IS AT LEAST A SLIGHT CHANCE OF SOME RAIN...BUT WITH THE AIRMASS BEING OUT OF CANADA THE DEWPOINTS ARE RATHER LOW AND MOISTURE IS LACKING. THEREFORE...AM NOT VERY CONFIDENT IN WEEKEND RAIN CHANCES AT THIS TIME. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1207 PM CDT SUN MAY 8 2016 MAIN CONCERN FOR THE PERIOD WILL BE CHANCES FOR THUNDERSTORMS. THE BEST CHANCE WILL BE EARLY THIS EVENING...BUT THERE ARE SOME CHANCES BEFORE AND INTO THE OVERNIGHT HOURS. WITH THE THUNDERSTORMS THERE COULD BE SOME MVFR CONDITIONS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...WESELY AVIATION...JCB
Hazardous weather outlook, May 8, 3:50 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 350 PM CDT SUN MAY 8 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 092100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 350 PM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS AN ENHANCED RISK OF SEVERE WEATHER TODAY ACROSS NORTHERN KANSAS...WITH A SLIGHT RISK OF SEVERE ACROSS SOUTH CENTRAL NEBRASKA. ISOLATED TO SCATTERED THUNDERSTORMS WILL BEGIN DEVELOPING AROUND OR AFTER 5 PM TODAY ACROSS THE AREA. THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD DURING THE EVENING HOURS. THE RISK FOR SEVERE WEATHER IS ROUGHLY BETWEEN 5 PM AND MIDNIGHT. LARGE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING THUNDERSTORM WINDS OF 70 MPH ARE THE MAIN HAZARDS. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS NORTHERN KANSAS WHERE A WARM FRONT WILL START TO LIFT NORTH BY EARLY EVENING. THERE IS A RISK FOR LOCALLY HEAVY RAIN OF AROUND 2 INCHES FROM STRONGER THUNDERSTORMS. WHILE THUNDERSTORMS MAY LINGER WELL INTO THE NIGHT...THE RISK FOR SEVERE WEATHER SHOULD GENERALLY END BY ABOUT MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO SEVERE EAST OF HIGHWAY 281...WITH HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH. THESE THUNDERSTORMS ARE EXPECTED TO LINGER INTO MONDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE STRONG PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED MAINLY BETWEEN 5 PM AND 11 PM . && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 8, 1:59 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
159 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 2 SW ALTON 39.45N 98.97W
05/07/2016 E1.00 INCH OSBORNE KS CO-OP OBSERVER
&&
DOXEYLocal storm report, May 8, 2:01 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
201 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 2 SW ALTON 39.45N 98.97W
05/07/2016 E1.75 INCH OSBORNE KS CO-OP OBSERVER
&&
DOXEYSpecial weather statement, May 8, 5:29 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT SUN MAY 8 2016
NEZ060-082315-
DAWSON NE-
529 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
615 PM CDT...
AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COZAD...OR 18 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COZAD AND GOTHENBURG.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 212 AND 224.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL NEBRASKA.
LAT...LON 4105 10007 4105 9973 4077 10000 4080 10022
4085 10022
TIME...MOT...LOC 2229Z 214DEG 40KT 4096 10001
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:10 PM CDT | Special Weather Statement | GID | Dawson | 50 min |
| May 7, 8:28 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 47 min |
| May 7, 9:07 PM CDT | Special Weather Statement | GID | Dawson | 53 min |
| May 7, 9:17 PM CDT | Special Weather Statement | GID | Dawson | 43 min |
| May 7, 9:30 PM CDT | Special Weather Statement | GID | Furnas | 45 min |
| May 8, 4:18 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 42 min |
| May 8, 5:29 PM CDT | Special Weather Statement | GID | Dawson | 46 min |
| May 8, 6:11 PM CDT | Special Weather Statement | GID | Valley | 49 min |
| May 8, 6:38 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.